Teratogenesis in repeated pregnancies in antiepileptic drug-treated women

Vajda, F.J.E., O'Brien, T.J., Lander, C.M., Graham, J., Roten, A. and Eadie, M.J. (2013) Teratogenesis in repeated pregnancies in antiepileptic drug-treated women. Epilepsia, 54 1: 181-186.


Author Vajda, F.J.E.
O'Brien, T.J.
Lander, C.M.
Graham, J.
Roten, A.
Eadie, M.J.
Title Teratogenesis in repeated pregnancies in antiepileptic drug-treated women
Journal name Epilepsia   Check publisher's open access policy
ISSN 0013-9580
Publication date 2013-01
Year available 2012
Sub-type Article (original research)
DOI 10.1111/j.1528-1167.2012.03625.x
Volume 54
Issue 1
Start page 181
End page 186
Total pages 6
Place of publication Hoboken, NJ, U.S.A.
Publisher Wiley-Blackwell Publishing
Collection year 2013
Language eng
Formatted abstract Purpose: Considerable information is now available concerning the risk of teratogenesis in the individual pregnancy exposed to antiepileptic drugs (AEDs). However, there is comparatively little information available concerning the risk in the subsequent pregnancies of women who continue to take the AED associated with a fetal malformation in a previous pregnancy. This article addresses this matter.

Methods: Analysis of data concerning fetal abnormalities in 1,243 women who had 2,637 pregnancies between mid-1999 and 2010 recorded in the Australian Register of Antiepileptic Drugs in Pregnancy. Of the 2,637 pregnancies, 1,114 had been completed before initial enrolment in the Register.

Key Findings:
Women taking any AED who had given birth to a malformed baby in their first enrolled pregnancy and who continue taking the same drug were at increased risk of having a malformed offspring in their next pregnancy (35.7% vs. 3.1%; odds ratio [OR] 17.6; 95% confidence interval [95% CI] 4.5-68.7). Among these women, those taking valproate (VPA) were more likely to have malformed fetuses in their next pregnancies than those who had taken VPA without fetal abnormalities (57.2% vs. 7.0%, OR 17.8; 95% CI 2.7, 119.1). There were similar although not statistically significant trends in those who had taken AEDs other than VPA. Similar, although again not statistically significant, trends were found, when considering the pairings of the most recent preenrollment pregnancy and the following one. If a woman had two or more pregnancies that resulted in AED-associated fetal malformation, the types of malformation were often different.

Significance: Women whose last pregnancy resulted in a fetal malformation have a substantially increased risk of having further malformed fetuses if they become pregnant again while taking the same AED, particularly VPA. This suggests that maternal factors, perhaps genomic, predispose to at least VPA-associated malformations. This knowledge, together with information about the outcome of any previous pregnancy, should help in advising women with AED-treated epilepsy who plan further pregnancies.
Keyword Antiepileptic drugs
Fetus
Malformations
Pregnancy
Valproate
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Article first published online: 6 August 2012.

Document type: Journal Article
Sub-type: Article (original research)
Collections: Official 2013 Collection
School of Medicine Publications
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 4 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 6 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Access Statistics: 29 Abstract Views  -  Detailed Statistics
Created: Wed, 19 Sep 2012, 12:40:30 EST by Matthew Lamb on behalf of School of Medicine